Wisconsin, 2021

Cold in Wisconsin, February 6 to 7, 2021

February 6 to 7, 2021 · NWS MKX · 20 events in 20 counties and zones

Bitterly cold air plunged from Canada into the Upper Mississippi River Valley and western Great Lakes bringing wind chill temperatures of 20 below to 35 below zero. Warm shelters were opened in urban areas.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Bitterly cold air plunged from Canada into the Upper Mississippi River Valley and western Great Lakes bringing wind chill temperatures of 20 below to 35 below zero. Warm shelters were opened in urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 6, 2:43 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Feb 6, 2:43 PM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
243 PM CST Sat Feb 6 2021

.SHORT TERM...
(Issued 242 PM CST Sat Feb 6 2021)

Tonight and Sunday:

The precip moving across Iowa and Illinois today is associated
with a weak upper level shortwave and 850-700mb frontogenesis.
There is a stronger shortwave right behind it, which will
eventually catch up to this weaker one as it crosses WI this
evening. The 700 fgen forcing is a little more broad and extends
into southern MN and WI as the day goes on. There is dry air in
the low levels over southern WI, and since the forcing is stronger
aloft, it will take a while for that dry layer to saturate, if it
ever does. Looking at upstream obs near La Crosse, we can see a
line/band of light snow on radar that is associated with the
shortwave and probably 700mb fgen. There is only light snow or
flurries falling out of this band, so snow accumulation above a
dusting is not expected for southern WI as it crosses our area
late this afternoon into early evening, except maybe along the
WI/IL border.

We could see elevated wind gusts in the wake of that strong
shortwave until around midnight before our weak inversion
develops. Winds just above the surface will continue around 20 mph
with the cold air advection, but surface winds will drop off to
around 8 to 12 mph. 925mb temps drop to around -24C, which is
about 6C lower than what it was this morning. Pretty confident in
low temperatures dropping to around -15 inland from Lake Michigan.
Despite the lighter winds there, this is sufficient for wind
chills well in the -25 to -30 range. Thus the going Wind Chill
Advisory is still valid.

Cronce

&&

.LONG TERM...
(Issued 242 PM CST Sat Feb 6 2021)

Monday and Monday night:

Next potentially impactful system takes aim on the area this
period with an impact for the afternoon/evening commute. With the
arctic air in place even a little snow can cause some issues. So
decent consensus amongst the models on this. Boosted the very
meager pops that the NBM/init into the likely category in the
southeast. Overall, this system looks to have a little more
moisture and with the cold temperatures/high ratios parts of the
southeast could see 1-2 inches of snowfall from this event. Looks
like the morning would start off dry and cold with the light snow
spreading in during the afternoon hours and then exiting the far
east during the early evening hours.

Tuesday and Tuesday night:

In the wake of the departed system high pressure will settle across
the area this period. Still bitterly cold though the presence of
the high will keep winds on the lighter side.

Wednesday through Saturday:

Opting for a more GFS weighted solution with the handling of this
arctic outbreak for the 2nd half of the week here. As low pressure
traverses the southern and eastern states this will lead to a
further tightening of the pressure gradient across the Upper
Midwest. The arctic air will continue to be reinforced with a
sustained northwest wind, gusty at times. Having said that, the
GFS has trended a bit towards the GEM/ECMWF for some snow later
Thursday into Thursday night driven largely by upper jet action
with primary low well off to the south. We could be seeing even
colder temps/wind chills with the 925 temps/1000-500 millibar
thicknesses getting a reinforcing crash once again Friday/Saturday
with potential for more wind chill headlines. Stay tuned!

Cronce

&&

.AVIATION...
(Issued 242 PM CST Sat Feb 6 2021)

Snow will track across northern IL and clip southern WI late this
afternoon into this evening. Ceilings may drop to MVFR for a
period of time toward the IL border, but should stay above 3500 ft
in northern areas. This system seems like it will continue to track
a little further south than previously forecast.

Cronce

&&

.MARINE...
(Issued 242 PM CST Sat Feb 6 2021)

Freezing spray is the main issue for the next few days, as modest
westerly winds persist and frigid arctic temperatures continue to
settle in. Winds will increase tonight with another push of arctic
air. Late tonight into Sunday morning is our best chance to see
some heavy freezing spray, but it does not appear widespread
enough to justify a heavy freezing spray warning.

Locally, offshore winds will approach small craft advisory
criteria tonight and freezing spray will also be a threat.

Cronce

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-
     WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-
     WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...9 PM Saturday
     to noon Sunday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 6, 2:49 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
249 PM CST Sat Feb 6 2021

WIZ046-047-051-052-056>060-062>072-072100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
249 PM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Cold wind chills will bottom out around -30 degrees Fahrenheit
late tonight. A Wind Chill Advisory is in effect tonight from 9pm
until Sunday at Noon.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Very cold temperatures and bitterly cold wind chills are expected
to continue into at least early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-072100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
249 PM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Offshore winds will approach Small Craft Advisory criteria tonight
and freezing spray will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Freezing spray will be possible through much of next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-072100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
249 PM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Moderate freezing spray may become heavy at times tonight into
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Freezing spray will be possible through much of next week.

MRC

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Columbia

When
February 6, 9:00 PM CST to February 7, 12:00 PM CST
Where
Columbia forecast zone
Reported by
Mesonet
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 20 below to 35 below zero.

Cold/Wind Chill, Dane

When
February 6, 9:00 PM CST to February 7, 12:00 PM CST
Where
Dane forecast zone
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 20 below to 34 below zero.

Cold/Wind Chill, Green

When
February 6, 9:00 PM CST to February 7, 12:00 PM CST
Where
Green forecast zone
Reported by
Mesonet
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 35 below zero.

Cold/Wind Chill, Iowa

When
February 6, 9:00 PM CST to February 7, 12:00 PM CST
Where
Iowa forecast zone
Reported by
Mesonet
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Marquette

When
February 6, 9:00 PM CST to February 7, 12:00 PM CST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Sauk

When
February 6, 9:00 PM CST to February 7, 12:00 PM CST
Where
Sauk forecast zone
Reported by
Mesonet
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 38 below zero.

Cold/Wind Chill, Green Lake

When
February 6, 10:00 PM CST to February 7, 12:00 PM CST
Where
Green Lake forecast zone
Reported by
Mesonet
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Fond du Lac

When
February 6, 11:00 PM CST to February 7, 12:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Mesonet
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Rock

When
February 6, 11:00 PM CST to February 7, 12:00 PM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 20 below to 30 below zero.

Cold/Wind Chill, Sheboygan

When
February 6, 11:00 PM CST to February 7, 5:00 PM CST
Where
Sheboygan forecast zone
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 35 below zero.

Cold/Wind Chill, Dodge

When
February 7, 12:00 AM CST to 12:00 PM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Jefferson

When
February 7, 12:00 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Washington

When
February 7, 12:00 AM CST to 12:00 PM CST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Waukesha

When
February 7, 12:00 AM CST to 12:00 PM CST
Where
Waukesha forecast zone
Reported by
Mesonet
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Walworth

When
February 7, 1:00 AM CST to 12:00 PM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 20 below to 34 below zero.

Cold/Wind Chill, Kenosha

When
February 7, 2:00 AM CST to 12:00 PM CST
Where
Kenosha forecast zone
Reported by
Mesonet
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Milwaukee

When
February 7, 2:00 AM CST to 12:00 PM CST
Where
Milwaukee forecast zone
Reported by
Mesonet
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Ozaukee

When
February 7, 2:00 AM CST to 12:00 PM CST
Where
Ozaukee forecast zone
Reported by
Mesonet
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Racine

When
February 7, 2:00 AM CST to 12:00 PM CST
Where
Racine forecast zone
Reported by
Mesonet
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Lafayette

When
February 7, 3:00 AM CST to 12:00 PM CST
Where
Lafayette forecast zone
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Wind chill temperatures mainly from 25 below to 35 below zero.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936827, 936828, 936831, 936833, 936837, 936842, 936832, 936830, 936841, 936843, 936829, 936834, 936845, 936846, 936844, 936835, 936838, 936839, 936840, 936836.